Objective: To present the first case of osteonecrosis of the external auditory canal associated with sorafenib treatment. Patient: 58-year-old patient with right-sided otorrhea and otalgia was treated for otitis externa for 1 month without improvement. Otoscopic examination revealed a large defect in the inferior wall of the tympanic bone filled with skin debris and bony fragments. Previous medical history included treatment with sorafenib for metastatic renal cell cancer; he had never been exposed to radiotherapy. Computed tomography of the temporal bone showed a large right external auditory canal bony erosion with involvement of the tympanic bone and bony sequestra extending to the mastoid cells and temporomandibular joint. Histologic examination revealed necrotic bone and inflammatory changes with no signs of malignancy. A diagnosis of osteonecrosis of external auditory canal was made. Intervention: Right subtotal petrosectomy with obliteration of surgical cavity with abdominal fat was performed. Results: Final histological report revealed avascular necrosis of the bone with perivascular lymphocitic infiltration of the soft tissues. Diagnosis of medication-related external auditory canal osteonecrosis was confirmed. Conclusion: Medication-related osteonecrosis of the temporal bone is not a well-known entity among otolaryngologists and could therefore be misclassified as another diagnosis. In patients with othorrea and earache following sorafenib treatment, temporal bone osteonecrosis should be suspected.
|Appare nelle tipologie:||1.1 Articolo su rivista|